There’s always an element of risk involved in taking any drug – prescription or illegal. And, different drugs carry different risks.
These risks increase significantly when you mix drugs, or mix drugs and alcohol together.1, 2
So, if you or your friends are going to use drugs or alcohol, know what to look out for in case things go wrong.
Recognising the signs of a drug reaction or overdose, and knowing how to respond, could save a life.
What is an overdose?
A drug overdose simply means taking too much (or a toxic amount) of a drug.3
Depending on the drug/s involved, an overdose can range from unpleasant to life-threatening.4
The drug types more likely to lead to a medical emergency if too much is taken include:
- depressants – alcohol, benzodiazepines, GHB
- opiates – heroin and prescription opioids (oxycodone, codeine, morphine, fentanyl, tramadol)
- stimulants – cocaine, ice, speed, MDMA (ecstasy).4-6
If you or someone you’re with experiences any of the symptoms below, call triple zero (000) immediately.
Signs of an overdose
If someone is having an overdose, they might show some or many of these signs:
- very slow or difficult breathing
- blue lips or nails
- loss of consciousness
- choking or gurgling sounds
- cool or clammy skin
- pupils look like pin-points.4, 6
How to respond in an overdose
There are a few steps you need to take straight away:
- call triple zero 000
- if they’re unconscious, lay them on their side in the recovery position
- don’t leave them alone
- if they’ve taken opioids, and you have access to Naloxone, use it
- tell the paramedics what drug/s they’ve had. Paramedics are there to help and will not involve the police.4, 6
Other signs and responses
If a person gets really drowsy (one of the risks with alcohol, heroin or tranquilisers):
- call triple zero 000
- try to keep them awake
- lay them on their side (recovery position) and talk to them
- don’t try to ‘wake them up’ with coffee, shaking or shouting.
If a person gets tense, anxious or panicky (one of the risks with speed, ecstasy, LSD and magic mushrooms):
- talk to them calmly
- reassure them and explain the feelings will pass
- take them to a quieter place away from bright lights, loud music and crowds
- encourage them to take long, slow, deep breaths.
If someone is dehydrated (symptoms include cramps, sudden tiredness, headache or fainting – one of the risks with speed and ecstasy):
- take them outside or to a cooler place
- encourage them to sip water or non-alcoholic drinks (no more than 250ml per hour)
- remove any excess clothing to cool them down
- if they feel faint, lie them on their side (recovery position)
- if symptoms continue call triple zero 000.
Some people can become impulsive and irritable when they use drugs and alcohol. Check out our tips for bad drug reactions to find out how to calm the situation when a person effected by drugs is becoming aggressive.
Getting help for alcohol or other drug use
If you’re worried about your own or a friend’s alcohol or drug use, the following services can provide information and counselling support.